Pennsylvania, 2012Flash Flooding in Pennsylvania, July 20, 2012
July 20, 2012 · NWS PBZ · 17 events in 2 counties and zones
Slow moving thunderstorms produced flash flooding mainly across Pittsburgh and Allegheny county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $405,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced flash flooding mainly across Pittsburgh and Allegheny county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 12:59 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 20, 12:59 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT FRI JUL 20 2012
.SYNOPSIS...
A SLOW MOVING UPPER LOW PRESSURE SYSTEM WILL PROVIDE SHOWERS AND
POSSIBLY A THUNDERSTORM THROUGH TONIGHT. SOME RAIN WILL BE HEAVY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FRONT CONTINUES TO TRUDGE ACROSS THE FORECAST AREA EARLY THIS
AFTERNOON...NOW RUNNING BASICALLY FROM INDIANA...THROUGH THE
PITTSBURGH AREA...TO JUST SOUTH OF ZANESVILLE. CONVECTION IS
FIRING ALONG AND AHEAD OF THIS FRONT AS OF 1230...AND IT WOULD
SEEM THIS TREND SHOULD INCREASE IN THE NEXT COUPLE OF HOURS. GIVEN
THE WEAK SHEAR AND SLOW-MOVING NATURE OF THE FRONT...AND OF THESE
CELLS IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A FLASH
FLOOD WATCH HAS BEEN ISSUED UNTIL 8 PM TONIGHT TO COVER THE
LOCALLY HEAVY RAINFALL THREAT.
OUTSIDE OF RAINFALL...DENSE CLOUD COVER CONTINUES TO COVER THE
AREA. DIURNAL TEMPERATURE RISES HAVE BEEN BASICALLY NIL THROUGH
THE MORNING HOURS...AND GIVEN LITTLE/NO TREND TOWARD ANY BREAKUP
OF THE LOW CLOUD COVER...HIGH TEMPERATURES WERE CUT BACK AGAIN.
TEMPERATURES FOR MOST AREA SHOULD STAY NEARLY STEADY THROUGH THE
AFTERNOON BEFORE FALLING BACK TONIGHT. FRIES
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE ENTIRE UL SYSTEM SLOWLY MOVES EASTWARD TONIGHT, WHICH WILL
ALSO PUSH THE SFC FRONT FURTHER SOUTH. SHOWERS WILL WIND DOWN OVER
THE EASTERN HALF AND SHOULD END IN THE RIDGES EARLY SAT MORNING.
MODELS ARE INDICATING THAT THERE WILL STILL BE PLENTY OF CLOUDS
LEFT OVER ON SAT, AT LEAST THROUGH THE FIRST HALF OF THE DAY, AS
THE MID AND LL FLOW IS EASTERLY. THERE WILL BE A BIG DIFFERENCE IN
TEMPS FROM WEST TO EAST AS THE WEST WILL GET RID OF THE CLOUD
COVER SOONER. HUMIDITY LEVELS WILL START TO CREEP BACK UP ON SAT.
ANOTHER SW TROUGH WILL MOVE THROUGH SUNDAY NIGHT. AT THIS POINT IT
DOES NOT APPEAR THERE WILL BE ANY PRECIP WITH THE SYSTEM, AS THE
MAIN WAVE STAYS TO THE WEST. HOWEVER THIS WILL BRING CLOUDS BACK
INTO THE AREA SAT NIGHT.
DIFFERING MODEL SOLUTIONS ON SUNDAY AS THE NAM WANTS TO KEEP THE
TROUGH OVER THE AREA WHILE THE GFS LIFTS IT TO THE EAST. THE 12Z
ECMWF IS IN PRETTY GOOD AGREEMENT WITH THE 00Z GFS, SO WILL KEEP
THE FORECAST DRY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT IS PROJECTED TO PUSH ACROSS THE UPPER OHIO REGION ON
MONDAY INTO TUESDAY BRINGING SHOWERS AND SCATTERED THUNDERSTORMS.
HIGH PRESSURE SHOULD THEN BRING DRY WEATHER FOR WEDNESDAY INTO
THURSDAY. SOME SHOWERS ARE POSSIBLE LATE THURSDAY AHEAD OF THE
NEXT COLD FRONT.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
RECENT SURFACE AND SATELLITE DATA SHOW AREAS OF IFR STRATUS AND
PATCHY MVFR FOG ACROSS THE UPPER OHIO VALLEY, AS A SURFACE LOW
PRESSURE CENTER MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.
HAVE ADDED SHOWERS AND A SHORT-PERIOD OF THUNDERSTORMS FOR KPIT
KAGC AND KLBE. AS AN EAST-WEST BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS MOVES EASTWARD PAST THESE TAF SITES THROUGH 13Z.
CONCUR WITH RECENT GFS LAMP AND NAM MOS THAT IFR CEILING
RESTRICTIONS WILL REMAIN UNTIL ABOUT 15Z, DUE TO RECENT RAIN AND
LIKELY CONTINUED LOW LEVEL TEMPERATURE INVERSION THAT WILL CAP
SHALLOW SURFACE LAYER AND PREVENT STRATUS FROM VERTICALLY MIXING
OUT UNTIL LATE MORNING.
NORTH WINDS NEAR 10 KTS, IN THE WAKE OF THE LOW PRESSURE CENTER
PASSAGE, WILL MAINTAIN STABLE CONDITIONS THIS AFTERNOON AND TONIGHT.
SO EXPECT CEILINGS TO LIFT NO HIGHER THAN MVFR LEVELS THIS
AFTERNOON, BEFORE LOWERING BACK TO IFR LATE TONIGHT. FOG MAY THEN
ADD VISIBILITY RESTRICTIONS.
OUTLOOK...SATURDAY THROUGH TUESDAY...
AREAS OF STRATUS AND PATCHY FOG MAY RESULT IN LINGERING RESTRICTIONS
INTO SATURDAY MIDDAY. THEN EXPECT MAINLY VFR LATE SATURDAY INTO
EARLY MONDAY. SCATTERED PREFRONTAL THUNDERSTORMS MAY PROVIDE
RESTRICTIONS MONDAY INTO TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ059-068-
069.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ021-023-
029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ002>004-
012-021>023-041.
&&Hazardous weather outlook, Jul 20, 2:59 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EDT FRI JUL 20 2012
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-210800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
359 AM EDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Allegheny
- When
- July 20, 1:05 PM EST to 5:30 PM EST
- Where
- Allegheny County, 0.74 mi SW of Brentwood to 0.75 mi SW of Brentwood
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 40.363, -79.981
Emergency management reported SR 51 near Whitehall was flooded with a vehicle floating.
Flash Flood, Allegheny
- When
- July 20, 1:10 PM EST to 6:10 PM EST
- Where
- Allegheny County, 0.24 mi ESE of Pleasant Hills to 0.29 mi ESE of Pleasant Hills
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.329, -79.946
Emergency management reported SR 51 at East Bruceton Road closed due to flash flooding.
Flash Flood, Allegheny
- When
- July 20, 1:20 PM EST to 5:30 PM EST
- Where
- Allegheny County, 1.44 mi NW of Oakdale to 0.7 mi SE of Fayetteville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.417, -80.197
Law enforcement reported Oakdale Road closed due to flash flooding.
Flash Flood, Allegheny
- When
- July 20, 1:20 PM EST to 5:20 PM EST
- Where
- Allegheny County, 0.5 mi WNW of Cliff Mine to 0.48 mi WNW of Cliff Mine
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.453, -80.209
Law enforcement reported Cliff Mine Road and Mahoney Road closed due to flash flooding.
Flash Flood, Allegheny
- When
- July 20, 1:24 PM EST to 6:30 PM EST
- Where
- Allegheny County, 0.7 mi S of Riverton to 0.87 mi S of Riverton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.340, -79.851
The public reported flash flooding on roadways.
Flash Flood, Allegheny
- When
- July 20, 1:26 PM EST to 4:30 PM EST
- Where
- Allegheny County, 1.26 mi WSW of Brentwood to 0.42 mi WNW of Whitehall
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.360, -79.990
The public reported creeks out of their banks flooding roadways.
Flash Flood, Allegheny
- When
- July 20, 1:31 PM EST to 5:30 PM EST
- Where
- Allegheny County, 0.62 mi NNW of Willock to 0.76 mi NNW of Willock
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.358, -79.955
Emergency management reported creeks out of their banks and flooding streets.
Flash Flood, Allegheny
- When
- July 20, 2:05 PM EST to 6:15 PM EST
- Where
- Allegheny County, 1.23 mi ESE of Pleasant Hills to 1.33 mi W of Wilson
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.324, -79.928
Emergency management reported Coal Valley Road at Clairton Road closed due to flash flooding.
Flash Flood, Allegheny
- When
- July 20, 2:06 PM EST to 7:30 PM EST
- Where
- Allegheny County, 1.39 mi ENE of Riverton to 1.11 mi ENE of Riverton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.358, -79.826
Emergency management reported flash flooding on E 5th Street.
Flash Flood, Allegheny
- When
- July 20, 2:07 PM EST to 6:15 PM EST
- Where
- Allegheny County, 2.1 mi E of Dormont to 1.46 mi ESE of Dormont
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.400, -79.990
Emergency management reported SR 51 and Brownsville Road is completely shut down by flooding.
Flash Flood, Allegheny
- When
- July 20, 2:08 PM EST to 6:15 PM EST
- Where
- Allegheny County, 0.77 mi E of Dravosburg to 0.53 mi ESE of Dravosburg
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.348, -79.886
Emergency management reported flash flooding in Dravosburg on SR 837.
Flash Flood, Allegheny
- When
- July 20, 2:14 PM EST to 6:15 PM EST
- Where
- Allegheny County, 0.49 mi SSE of Clairton to 0.43 mi SSE of Clairton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.293, -79.897
Emergency management reported Worthington Ave clsoed due to flash flooding.
Flash Flood, Allegheny
- When
- July 20, 2:19 PM EST to 6:15 PM EST
- Where
- Allegheny County, 0.99 mi SE of Noblestown to 0.52 mi SSE of Noblestown
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.369, -80.188
Emergency management reported flash flooding on Oakdale Road.
Flash Flood, Allegheny
- When
- July 20, 2:21 PM EST to 6:30 PM EST
- Where
- Allegheny County, 1.6 mi S of Gayly to 1.23 mi S of Gayly
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 40.427, -80.125
The public reported flash flooding on Campbells Run Road.
Flash Flood, Allegheny
- When
- July 20, 3:11 PM EST to 6:15 PM EST
- Where
- Allegheny County, 0.82 mi ENE of Imperial to 0.54 mi ENE of Imperial
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- NWS Employee
- Coordinates
- 40.454, -80.236
An off duty NWS employee reported a creek flooding roads with water approaching a few homes.
Flash Flood, Fayette
- When
- July 20, 3:20 PM EST to 6:20 PM EST
- Where
- Fayette County, 0.89 mi WSW of Belle Vernon to 0.99 mi WSW of Belle Vernon
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.127, -79.866
Law enforcement reproted flash flooding on Blind Lane Road.
Flash Flood, Allegheny
- When
- July 20, 3:26 PM EST to 6:30 PM EST
- Where
- Allegheny County, 0.71 mi E of (Pit)gtr Pittsburgh to 1.11 mi ESE of (Pit)gtr Pittsburgh
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- NWS Employee
- Coordinates
- 40.478, -80.217
An off duty NWS employee reproted water into homes and bridges flooded on McClaren Raod.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 20, 20121 death · 1 event
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Hail and Damaging Winds in Texas, July 20 to 21, 2012$277,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Idaho, July 20, 2012$76,000 · 2.75 in hail · 24 events
- Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012$125,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
- Hail and Damaging Winds in Louisiana, July 20, 20121.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401956, 401962, 402484, 402486, 401983, 401985, 401990, 401993, 401996, 401997, 401999, 402001, 402004, 402010, 402012, 402014, 402016.